MEDICATION ERROR PROCEDURES If a medication error occurs, the following steps must be taken:* Follow emergency procedures if student's condition worsens.* Notify the school nurse. The school nurse will determine if the licensed health care provider needs to be notified.* Notify the site administrator/designee.* Notify the parent(s)/guardian(s) of the involved student(s)
Medication errors INCLUDE, but NOT limited to, the following:
* Giving the wrong medication to the student* Giving the wrong dosage.* Giving the right medication to the wrong student.* Giving the medication at the wrong time. Medication MUST be given within a one (1) hour period before or after the prescribed time.* Giving the medication via the wrong route.* Not giving the medication when student is at school but forgot to come to the health office.* Not giving the medication because the medication has not been made available by the parent/guardian - NOT to fill out incident tab; just document missed medication due to no med available/parent did not provide.
STEPS NEEDED TO BE DONE:
Open an Office Visit for the student in Healthmaster. Utilize the “Med Error” global template and complete the incident tab to document med errors in HMS.The school nurse must then retrain staff members involved, complete verification of training (HS-123) and document a corrective action plan in the comments section. Send a copy of the verification of training (HS 123 click here for screen shot)to Health Services, Attn: Director of Health Services. The re-training must address the specific deficiency which resulted in the error, and a review of the five rights.
Nurses/FASA MUST use the incident tab (under an office visit - medication error template) when an error occurs. ANY theft or missing medication REQUIRES completion of an incident tab.
If a medication is dropped or wasted, you do not have to fill out the incident tab. Click here for a screen shot for a wasted or dropped med.
Click here for HS 184 Medication Admin Skills checklist.
Please review the inventory count frequently in HMS to verify the correct number of pills. Attempt to account for the missing or extra medication in HMS. Call SHOMS or facilitators if assistance is needed. If an adjustment is still needed to correct the inventory count in HMS, choose "Adjust to Actual Inventory (Contact Nurse Coordinator)," adjust the inventory, and then contact your nurse coordinator with details.